Previous Entry | Next Entry

"Cortisone shots" leading to irregular menses

**I changed the Subject here from "Early Menopause" after getting a few great responses. I'm leaving the rest here in case anyone else here wants to read it. It looks like shots of methylprednisolone I've gotten for extreme pain have a known side effect of irregular menses. (My doctor conveniently forgot to list that and several other side effects that I've been having.)**

I'm asking here because I would only accept natural remedies or treatments.

I'm 37, and it appears that I'm starting early menopause. Now, granted, I understand that some people do start early, but usually "early" means mid-40's, and I've found nothing online or in a library that says anything younger is normal. I have a full health-check my my gyn tomorrow to just check things out, but we've had several conversations on the phone, to which he says "sounds normal" and "don't worry too much, but everything points to that". I am very diligent with my annual, and that was in late August. Otherwise I'm healthy, and have never had any serious menstrual issues at all. I don't eat anything out of packages, generally only natural meat, veggies, dairy products, etc. No chemicals. No soy. The only thing new is a pain clinic treatment of cortisone injections into my spine. (Walking is always good.)

Disclaimer: I could care less if I'm officially infertile. I have been spayed for many years. I'm not emotionally tied up in this, just concerned about what might have caused it. I'm always seeking the underlying causes for the weird stuff my body does. I'm not looking for HRT information as of yet. I've Googled everything I can think of already.

My request for comments is this...
Has it happened to anyone before?
Do you have any ideas about what might cause it?
Has anyone had cortisone injections mess up hormone levels?
Do you know of any terms that I might look up that I haven't already thought of?
Without resorting to HRT, do you know of any other natural options for dealing with menopause issues?

Comments

( 15 comments — Leave a comment )
montroyal
Oct. 19th, 2008 07:54 pm (UTC)
i found this by googling cortisone and menopause:

http://www.healthboards.com/boards/showthread.php?t=71256

it appears that other people have had similar unsettling side effects..if your only "menopausal" symptoms are vaginal bleeding then it could just be a side effect from the shots.
hottippic
Oct. 19th, 2008 08:15 pm (UTC)
Yes...even on the pill, cortisone shots will sometimes cause spotting for me, so your symptoms could be because of them. Also, sometimes doctors will give what people call "cortisone shots" that are actually another steroid (such as methylprednisolone), but call them cortisone shots because people are familiar with the concept of a cortisone shot.

I've found that I am much more likely to have spotting if the shot is methylprednisolone and not cortisone.
sixfootredhead
Oct. 19th, 2008 08:25 pm (UTC)
Well heck!

I just looked up information on methylprednisolone and it states RIGHT THERE that "irregular menses" is a known side effect.

I wish I had an option for another way to get my pain handled. I would quit this doctor in a hurry. He also specifically told me that potassium problems were not a side effect, AFTER I told him that I was having extreme leg cramps right after the shot. I need a new doctor. Unfortunately, there is only one pain clinic in town.

Happy to know that it's not likely menopause. Thank you for your information!
hottippic
Oct. 19th, 2008 09:03 pm (UTC)
You're quite welcome. When my doctor's office switched from cortisone to methylprednisoloine, I started cramping within an hour after getting the shot...it was awful, and I thought I was going crazy, because there was no reason I should have been spotting and cramping, since I'd JUST finished my period 4 or 5 days beforehand.

Potassium leaching (loss of potassium from the muscles) is really common with steroids, so I make sure to eat a banana right before the shot, and add extra potassium rich foods to my diet for a few days before I get the shot and a few days after.

Also, since your doctor seems to either not be as knowledgeable as you'd like or is having trouble communicating important info, I wanted to mention a few more things just to make sure you know them. Ice is really helpful for the first few hours up to a few days after the shots, since an initial reaction can include pain and swelling. Also, you're supposed to avoid swimming (or having it immersed in water) for 24 hours after a cortisone shot, but I have no idea why (which was annoying, since I got invited to go in a hot tub with friends the evening of my last cortisone shot).

Also, you shouldn't get steroid injections more than 3 or 4 times a year (basically, every 3-4 months). Every two months can be okay, but it's not a good idea long-term. It's recommended that the injections shouldn't be used for more than a few years (or, if they're needed long-term, to reduce the frequency to 1-2 shots per year).

I've found that since I started getting acupuncture, my need for the cortisone shots has dramatically decreased, so I'd highly recommend looking into starting acupuncture treatment if you can afford it. But, I definitely understand needing to use cortisone shots for pain management, since they were the only thing that helped for a while, and I couldn't afford acupuncture.
sixfootredhead
Oct. 19th, 2008 08:22 pm (UTC)
Thank you!
hairlessgerbil
Oct. 19th, 2008 08:00 pm (UTC)
I know women who have had great success managing some of the more obnoxious symptoms of menopause with acupuncture and Chinese herbs.
justxjess
Oct. 19th, 2008 08:00 pm (UTC)
The ONLY information I have is that my mother started menopause right at age 40. Doctors were like, well it CANT be, youre too young.... but it was! There was nothing else wrong with her, she was just early. Everyone is different.
uozlulu
Oct. 19th, 2008 08:07 pm (UTC)
The women in my family tend to have hysterectomies so they are always put on HRT. The estrogen my mom takes is to waylay the agining process. Every year she takes a little less estrogen. One of my aunts didn't take HRT and chose to let the aging process happen naturally. You do have the option to just let your body do what it wants to do naturally without synthesized estrogen.
cluelessinchi
Oct. 19th, 2008 09:08 pm (UTC)
Lots of things can cause irregular cycles. If it is peri-menopause. That actually happens for lots of women. What is normal for some is not always normal for others. Normal means that most experience this but but not all. Menopause is really up to your Mother and her Mother etc. My Mom was 42 years old when she was post menopausal and my sister were both 45 years old. Meaning that they were experiencing peri-menopause for at least 10 years before that. Take care and enjoy the ride. I have. I am really near menopause. I just turned 46 years old.
hippydippymama
Oct. 19th, 2008 10:41 pm (UTC)
It can also be affected by your grandmother on your father's side. I've developed absolutely NOTHING like my mom- I started my period at 12, she started at 16. I had small breasts, she had H cups. She didn't get stretch marks when she was pregnant and I did. I had a relatively easy vaginal birth, she had a C-section after like three days of labor. I'm tall and thin, she's short and stocky.

Just wanted to add a little anecdote to look on BOTH sides of your family tree, not just your mother's.
4jinx_removing
Oct. 20th, 2008 01:06 am (UTC)
Yep, I'm even on hormonal birth control and never spot between periods, unless I get a methylprednisoloine shot for my bursitis.
princessern
Oct. 20th, 2008 10:20 am (UTC)
Wow I just got a shot of methylprednisolone last week and I was not aware this was a side effect! (Not that it would have stopped me from getting the shot, I just wasn't aware).
trekchic
Oct. 20th, 2008 01:55 pm (UTC)
A simple blood test would tell you if these symptoms were related to early menopause.
Your right about finding another doctor, either he/she is terribly uninformed or, even worse, not taking your symptoms seriously.
Good Luck
wyldetygress
Mar. 18th, 2009 11:31 am (UTC)
I am 34 with very irregular periods, which my doctor thinks is a precursor to menapause. For the last 4 months I have had regular PMS, but no bleeding. Two days ago I got a cortisone shot in my heel for pain, then 24 hours later, my period came down hard, right out of the blue. There was no warning whatsoever and it hit so hard and fast that I was too exhausted to even move for over 2 hours. I'd say there's a definite link between the 2. I wish someone had warned me, cause it scared me quite a bit. Hope the info helps someone else so they don't go through what I did.
mspurrmeow
Mar. 19th, 2009 02:42 am (UTC)
Yeah. I got that figured out. It was all from the steroid shot. I have since stopped the shots, since they weren't affecting the pain any longer, and I'm back to normal again. They messed me up for almost five months. Every two weeks like clockwork. Full-force, regular-type cycles, too. Weird.
( 15 comments — Leave a comment )

Latest Month

July 2014
S M T W T F S
  12345
6789101112
13141516171819
20212223242526
2728293031  

Tags

Powered by LiveJournal.com
Designed by Golly Kim